Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 21, 2005, 3:58 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 3:58 PM CDT (20:58 UTC)
- Expired
- Apr 21, 2005, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 11:35 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 21, 3:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 212059
TORTOP
KSC013-085-131-212145-
/O.NEW.KTOP.TO.W.0006.050421T2058Z-050421T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU APR 21 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 445 PM CDT
* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WETMORE...
OR ABOUT 24 MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
WETMORE...
NETAWAKA...
WHITING...
KICKAPOO RESERVATION...
POWHATTAN...
GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM.
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVER WEATHER INFORMATION.
LAT...LON 3957 9596 3953 9579 3957 9556 3983 9557
3971 9588
$$3 follow-up statements
000 WWUS53 KTOP 212109 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 407 PM CDT THU APR 21 2005 KSC131-212117- /O.CAN.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/ NEMAHA- 407 PM CDT THU APR 21 2005 ...THE TORNADO WARNING FOR NEMAHA COUNTY HAS BEEN CANCELLED... THE STORM WITH THE POSSIBLE TORNADO HAS MOVED EAST OF THE COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3969 9578 3953 9578 3954 9556 3974 9554 $$ KSC013-085-212145- /O.CON.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/ BROWN-JACKSON- 407 PM CDT THU APR 21 2005 ...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR NORTHEASTERN JACKSON AND SOUTHWESTERN BROWN COUNTIES... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NEAR NETAWAKA...OR ABOUT 21 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... WHITING AND RURAL AREAS OF NORTHEAST JACKSON COUNTY. IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3969 9578 3953 9578 3954 9556 3974 9554 $$
000 WWUS53 KTOP 212121 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 418 PM CDT THU APR 21 2005 KSC013-212128- /O.CAN.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/ BROWN- 418 PM CDT THU APR 21 2005 ...THE TORNADO WARNING FOR BROWN COUNTY HAS BEEN CANCELLED... THE STORM WITH THE POSSIBLE TORNADO WILL STAY TO SOUTH OF BROWN COUNTY AS IT MOVES TO THE EAST AT AROUND 25 MPH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3964 9573 3953 9572 3953 9556 3964 9555 $$ KSC085-212145- /O.CON.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/ JACKSON- 418 PM CDT THU APR 21 2005 ...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR NORTHEASTERN JACKSON COUNTY... AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NEAR WHITING...OR ABOUT 18 MILES SOUTH OF HIAWATHA...MOVING EAST AT 25 MPH. THE STORM WILL MOVE THROUGH OR NEAR WHITING AND RURAL AREAS OF THE INDICATED COUNTY. GOLF BALL SIZE HAIL CAN ALSO BE EXPECTED WITH THIS STORM. IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3964 9573 3953 9572 3953 9556 3964 9555 $$
000 WWUS53 KTOP 212141 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 441 PM CDT THU APR 21 2005 KSC085-212151- /O.CAN.KTOP.TO.W.0006.000000T0000Z-050421T2145Z/ JACKSON- 441 PM CDT THU APR 21 2005 ...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY HAS BEEN CANCELLED... AT 441 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE AREA... THUS THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3964 9573 3953 9572 3953 9556 3964 9555 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 21, 4:00 AM CDT, 11 hours 58 minutes earlier.
Area forecast discussion, Apr 21, 4:00 AM CDT, 11 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CDT THU APR 21 2005 .DISCUSSION... TWO AREAS OF CONVECTION AT MIDNIGHT WERE PROGRESSING ACROSS EASTERN KANSAS. STORMS OVER SOUTHCENTRAL KANSAS FROM AFTERNOON HEATING WERE WEAKENED AND DISSIPATED. MEANWHILE STORMS FROM NORTHCENTRAL INTO NORTHEAST KANSAS INCREASED ALONG AN EAST-WEST BOUNDARY WITH MOIST SOUTHERLY INFLOW. ONGOING ACTIVITY AT FORECAST TIME WILL CONTINUE TO LIFT NORTHEAST AND WEAKEN BY MID-MORNING. WITH BOUNDARY HOLDING NEAR THE NEBRASKA BORDER...ANTICIPATE SCATTERED STORMS TO FIRE BY MID-DAY ACROSS THE NORTHERN COUNTIES AND BECOME MORE NUMEROUS AND SEVERE AS THEY DEVELOP SOUTHWARD INTO THE MOIST THETA-E AXIS WITH AFTERNOON HEATING. DRYLINE WILL SWEEP EAST DURING THE AFTERNOON AND EARLY EVENING PUSHING STORMS INTO MISSOURI. THERE WILL BE A PRECIP-FREE PERIOD DURING THE EVENING UNTIL AFTER MIDNIGHT WHEN WRAP-AROUND MOISTURE WITH THE UPPER LOW SWINGS SOUTH FROM NEBRASKA. THIS WILL CREATE A CHANCE FOR SHOWERS MOST AREAS FRIDAY MORNING BEFORE THE UPPER LOW BEGINS TO FILL A DRIFT TO THE EAST. CLOUDS ACROSS THE FORECAST AREA AT SUNRISE WILL BREAK SOME BY NOON...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. THIS WILL ALLOW AFTERNOON HEATING TO PUSH TEMPERATURES INTO THE MID/UPPER 70S. ABUNDANT MOISTURE...WARM TEMPERATURES...A SURFACE FRONT TO THE NORTH AND OTHER OUTFLOW BOUNDARIES WILL SET THE STAGE FOR SEVERE WEATHER THIS AFTERNOON PER SPC DISCUSSION. HAVE INCLUDED SEVERE WORDING IN ZONES FOR LARGE HAIL AND DAMAGING WINDS. WILL ALSO INCLUDE THE MENTION OF TORNADOES FOR ALL BUT THE NORTHCENTRAL COUNTIES IN HAZARDS DISCUSSION. NORTHWEST WINDS WILL BE GUSTY ON FRIDAY AND BRING MUCH COOLER AIR TO THE FORECAST AREA WITH MOST HIGHS AROUND 60. WINDS DROP OFF FRIDAY NIGHT AS SURFACE RIDGE BEGINS TO BUILD IN FROM THE WEST AND TEMPERATURES FALL INTO THE UPPER 30S. THE SURFACE RIDGE WILL BE CENTERED ACROSS THE AREA SUNDAY MORNING...AND WILL HAVE TO EVALUATE WHETHER TEMPERATURES MIGHT BE LOWERED MORE WITH CLEAR SKIES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 21, 1:32 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 132 PM CDT THU APR 21 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-221000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 132 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS AFTERNOON CONTINUING INTO THE EVENING HOURS OVER EASTERN PORTIONS OF THE AREA. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS WITH EVEN SOME TORNADOES POSSIBLE ESPECIALLY NORTH OF INTERSTATE 70. THE SEVERE WEATHER THREAT SHOULD DIMINISH RAPIDLY DURING THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 21, 11:36 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1136 AM CDT THU APR 21 2005 KSZ008>012-020>024-034-212200- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 1136 AM CDT THU APR 21 2005 TORNADO WATCH NUMBER 175 IS IN EFFECT UNTIL 500 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES IN THE WATCH ARE... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 2:41 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL WHEATON 39.50N 96.32W
04/21/2005 0.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
FRANTZLocal storm report, Apr 21, 3:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 8 SW CORNING 39.58N 96.14W
04/21/2005 1.50 INCH NEMAHA KS TRAINED SPOTTER
0315 PM HAIL CORNING 39.66N 96.03W
04/21/2005 1.00 INCH NEMAHA KS TRAINED SPOTTER
0315 PM HAIL 3 S CORNING 39.61N 96.03W
04/21/2005 1.75 INCH NEMAHA KS TRAINED SPOTTER
&&
CAVANAUGHSpecial weather statement, Apr 21, 3:36 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT THU APR 21 2005 KSZ010>012-023-024-026-038>040-055-056-058-059-220400- ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-MARSHALL- NEMAHA-OSAGE-POTTAWATOMIE-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...LAWRENCE...MARYSVILLE... OTTAWA AND TOPEKA 336 PM CDT THU APR 21 2005 TORNADO WATCH NUMBER 178 IS IN EFFECT UNTIL 1100 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... OTTAWA LAWRENCE TOPEKA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 3:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL S WETMORE 39.63N 95.81W
04/21/2005 1.50 INCH NEMAHA KS TRAINED SPOTTER
0355 PM HAIL 8 N HOLTON 39.58N 95.74W
04/21/2005 1.75 INCH JACKSON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 51 min |
| Apr 20, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| Apr 20, 10:57 PM CDT | Flash Flood Warning | TOP | Cloud | 108 min |
| Apr 20, 11:17 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 43 min |
| Apr 20, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| Apr 21, 12:19 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 41 min |
| Apr 21, 12:21 AM CDT | Severe Thunderstorm Warning | TOP | Clay | 39 min |
| Apr 21, 2:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 65 min |
| Apr 21, 3:11 PM CDT | Tornado Warning | TOP | Nemaha | 49 min |
| Apr 21, 3:29 PM CDT | Tornado Warning | TOP | Nemaha | 16 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 24 min |
| Apr 21, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 30 min |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.